Format

Send to

Choose Destination
Age Ageing. 2016 Jul;45(4):566-7. doi: 10.1093/ageing/afw067. Epub 2016 Apr 21.

Unexpected paracetamol (acetaminophen) hepatotoxicity at standard dosage in two older patients: time to rethink 1 g four times daily?

Author information

1
Department of Pharmacy, Mater Misericordiae University Hospital, Dublin, Ireland.
2
Department of Respiratory Medicine, Mater Misericordiae University Hospital, Dublin, Ireland.
3
Department of Respiratory Medicine, Mater Misericordiae University Hospital, Dublin, Ireland School of Medicine and Medical Sciences, University College Dublin, Dublin, Ireland School of Medicine, University of Southampton, Southampton, UK.

Abstract

We present two cases of acute hepatotoxicity associated with elevated paracetamol (acetaminophen) levels in older patients. Both patients were receiving a standard European dose of oral paracetamol (2 × 500 mg QDS) with no risk factors for slowed metabolism (weight <50 kg, interacting medications, hepatic enzyme inducers, history of liver disease). Significantly, both patients had recently had a dose escalation from 'as needed' dosing to 4 g daily, and the medication was being administered by nursing staff. Our experience shows that even when prescribed appropriately at the usual therapeutic dosage, paracetamol can be hepatotoxic.

KEYWORDS:

older people; paracetamol, hepatotoxicity, metabolism, glutathione

PMID:
27103600
DOI:
10.1093/ageing/afw067
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center